Health unit offers tips to stay safe outdoors this summer

Stay hydrated and apply sunscreen, health unit advises those going to outdoor events and festivals in the area

NEWS RELEASES
SIMCOE MUSKOKA DISTRICT HEALTH UNIT
*************************
Many of us look forward to enjoying the outdoor events and festivals offered throughout our community during the summer.

The Simcoe Muskoka District Health Unit offers tips and reminders to help ensure your experiences are both healthy and enjoyable.

When attending an outdoor event, you can protect yourself from heat-related illnesses such as heat stroke by staying hydrated and staying in cool, shaded areas when the sun is out. Wear light-coloured, loose-fitting clothing and a hat. Be sure to apply a broad-spectrum, water-resistant sunscreen with a sun protection factor (SPF) of 30 or more to prevent painful sunburn and skin damage.

Food is often a big part of attending a summer event. Whether you are packing a picnic, grilling up some burgers or enjoying the festival fare, be sure to wash your hands before handling or eating food. Keep raw foods separate from cooked and only use or drink water from a potable source. Stay hydrated by drinking plenty of water; don’t wait until you feel thirsty as this is a sign that your body is already becoming dehydrated.

Some people may choose to consume alcohol or cannabis. The safest option is not to consume these substances, but you can reduce the risk of potential harm by using moderation and understanding health and safety risks. Check out Canada’s Guidance on Alcohol and Health and Canada’s Lower-Risk Cannabis Use Guidelines for more information about reducing your risk.

Have a plan to get home safely if you choose to drink alcohol or use cannabis and designate a sober driver, call a taxi or use a ride-sharing service to protect yourself and others on the road. Never drive when you are impaired by alcohol, cannabis and/or drugs, and do not allow your family members or friends to drive while impaired.

At large gatherings it is important to watch for signs of an opioid overdose, including a person who is not moving, has slow or no breathing, is making gurgling sounds or snoring, has blue/purple lips and nails, or has cold and clammy skin . If you think someone is having an overdose, call 911 immediately, give the person naloxone if it’s available, and stay with the person until the ambulance arrives.

For more tips and information about how to safely attend summer festivals and events, visit our website or call Health Connection at 705-721-7520 or 1-877-721-7520, weekdays between 8:30 am to 4:30 pm

*************************

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top